Texas, 2011

Hail and Damaging Winds in Texas, June 21 to 22, 2011

June 21 to 22, 2011 · NWS FWD · 31 events in 16 counties and zones

Supercell thunderstorms developed in the afternoon hours along a dryline in the western portions of north Texas as a strong upper trough moved through the region. Hail was initially the severe weather threat, but these storms quickly formed into a line of thunderstorms with embedded bow echoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$226,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Supercell thunderstorms developed in the afternoon hours along a dryline in the western portions of north Texas as a strong upper trough moved through the region. Hail was initially the severe weather threat, but these storms quickly formed into a line of thunderstorms with embedded bow echoes. Winds up to 70 MPH were reported and many locations were hit by these high winds. Areas near Hamilton experienced the highest wind speeds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 21, 2:34 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 21, 2:34 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
334 PM CDT TUE JUN 21 2011

.DISCUSSION...
IMPRESSIVE LATE JUNE UPPER LEVEL TROUGH CONTINUES TO PROVIDE
ACTIVE CONVECTIVE WEATHER FROM THE OHIO AND MISSISSIPPI VALLEYS
SOUTHWESTWARD INTO TEXAS AS IT TREKS EAST ACROSS THE CENTRAL U.S.
AT THE SURFACE A QUASI-STATIONARY FRONT STRETCHES FROM THE RED
RIVER SOUTH OF ARDMORE OK SOUTHWESTWARD ACROSS THE FAR
NORTHWESTERN COUNTIES...AND INTO WEST TEXAS NEAR BIG SPRING AND
MIDLAND. SOUTH OF THIS FEATURE A WEAK PRE-FRONTAL TROUGH APPEARS
TO BE LOCATED FROM MCKINNEY TO THE DALLAS-FORT WORTH AREA TO NEAR
COMANCHE. AND FINALLY THE REMNANTS OF AN OUTFLOW BOUNDARY RESTS
OVER THE SOUTHEASTERN COUNTIES FROM CARTHAGE IN SHV CWA TO
PALESTINE...BECOMING LESS DISCERNIBLE FURTHER WEST.

THE PRESENCE OF GOOD INSTABILITY...EFFECTIVE RECOVERY FOLLOWING
MORNING THUNDERSTORM ACTIVITY...AND MULTIPLE WEAK SURFACE
BOUNDARIES LOOKS TO BE ENOUGH TO ALLOW FOR SCATTERED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. UPPER LEVEL SUPPORT IS
WEAKER COMPARED TO LAST NIGHT SO DO NOT EXPECT QUITE THE COVERAGE
OR INTENSITY THIS EVENING. HOWEVER WITH FORECAST ML CAPES IN THE
2000-3000 J/KG RANGE AND HELICITY MORE THAN RESPECTABLE STILL
EXPECT A FEW STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. WITH THE ATMOSPHERE MOST UNSTABLE OVER THE SOUTHERN HALF OF
THE AREA THE BEST CHANCE FOR SEVERE STORMS SHOULD OCCUR SOUTH OF
INTERSTATE 20 LATE AFTERNOON THROUGH LATE THIS EVENING.

EXPECT SHOWERS AND STORMS TO DIMINISH LATE TONIGHT AND EARLY
TOMORROW MORNING ONCE AGAIN. MODELS THEN DIFFER SOME FOR TOMORROW
AFTERNOON. GFS SHIFTS THUNDERSTORMS FOCUS EVEN FURTHER SOUTH AND
EAST WHILE NAM HINTS STRONGLY AT DEVELOPMENT FURTHER N ALONG THE
FRONT. FOR NOW WILL SHOW 20-30 PERCENT POPS FOR TOMORROW AFTERNOON
AND EVENING AS IT LOOKS LIKE PLENTY OF MOISTURE AND INSTABILITY
WILL AGAIN BE IN PLACE...AND WEAK SHORTWAVE PASSES OVERHEAD AS
UPPER FLOW BECOMES MORE NORTHWESTERLY. SIMILAR SCENARIO IS PAINTED
BY MODEL GUIDANCE FOR THURSDAY WITH FOCUS MORE OVER NORTHEASTERN
COUNTIES...POPS ARE ALIGNED ACCORDINGLY. UPPER RIDGE BUILDS BACK
IN LATE FRIDAY THROUGH THE WEEKEND BRINGING AN END TO SIGNIFICANT
RAIN CHANCES IN THE EXTENDED FORECAST RANGE.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  74  96  77  98  76 /  50  20  20  20  10
WACO, TX              73  96  75  98  75 /  50  30  20  20   0
PARIS, TX             70  94  73  94  72 /  50  20  20  20  30
DENTON, TX            72  96  74  97  75 /  40  20  20  10  10
MCKINNEY, TX          72  94  74  97  73 /  50  20  20  20  10
DALLAS, TX            74  95  77  98  77 /  50  20  20  20  10
TERRELL, TX           72  94  74  98  74 /  50  20  20  20  10
CORSICANA, TX         72  93  75  99  74 /  50  30  20  20   5
TEMPLE, TX            73  96  73  97  73 /  40  40  30  20   0
MINERAL WELLS, TX     71  95  75  98  72 /  40  20  20  20   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/30
Hazardous weather outlook, Jun 21, 2:09 PM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
309 PM CDT TUE JUN 21 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
309 PM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF NORTH TEXAS
THROUGH TONIGHT WITH THE BEST CHANCES GENERALLY SOUTH OF
INTERSTATE 20. SOME STORMS WILL BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
WEDNESDAY WITH THE BEST CHANCES ACROSS THE SOUTHEAST HALF OF THE
REGION. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING DOWNBURST WINDS. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS PORTION OF NORTH TEXAS WEDNESDAY NIGHT THROUGH
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ACROSS MUCH OF NORTH TEXAS THROUGH
TONIGHT.

In the hours before

Special weather statement, Jun 21, 4:15 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
515 PM CDT TUE JUN 21 2011

TXZ129-212245-
EASTLAND TX-
515 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL EASTLAND COUNTY

AT 515 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES SOUTH OF CISCO...MOVING EAST AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GORMAN.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3240 9878 3220 9866 3218 9870 3209 9896
      3225 9906
TIME...MOT...LOC 2215Z 257DEG 8KT 3221 9892

92

The radar

The Dyess AFB radar (KDYX), 45 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 9 hail, 1 lightning. Local standard time, as filed.

Hail, Eastland

When
June 21, 5:07 PM CST
Where
Eastland County, 2.07 mi S of Eastland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.370, -98.820

Hail, Eastland

When
June 21, 5:30 PM CST
Where
Eastland County, Cisco
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
32.380, -98.970

Hail, Parker

When
June 21, 7:06 PM CST
Where
Parker County, Millsap
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.750, -98.020

Hail, Parker

When
June 21, 7:16 PM CST
Where
Parker County, Millsap
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.750, -98.020

Thunderstorm Wind, Mills

When
June 21, 7:40 PM CST
Where
Mills County, 1.18 mi W of Goldthwaite
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.450, -98.590

A house suffered roof damage west of Goldthwaite.

Hail, Henderson

When
June 21, 7:50 PM CST
Where
Henderson County, 2.01 mi E of Aley
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
32.330, -96.216

Hail, Jack

When
June 21, 8:02 PM CST
Where
Jack County, Joplin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.080, -98.020

Thunderstorm Wind, Hamilton

When
June 21, 8:19 PM CST
Where
Hamilton County, Hamilton Muni Arpt
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
31.670, -98.150

A 71 MPH wind gust was measured at the Comanche Airport (KMKN).

Thunderstorm Wind, Hamilton

When
June 21, 8:24 PM CST
Where
Hamilton County, Hamilton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.700, -98.120

Large tree limbs were snapped off trees in Hamilton.

Thunderstorm Wind, Wise

When
June 21, 8:41 PM CST
Where
Wise County, 2 mi W of Rhome
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.050, -97.514

A steeple was blown off a church about 2 miles west of Rhome.

Thunderstorm Wind, Wise

When
June 21, 8:42 PM CST
Where
Wise County, Rhome
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
33.050, -97.480

Numerous shingles were blown off residential roofs.

Thunderstorm Wind, Tarrant

When
June 21, 8:47 PM CST
Where
Tarrant County, 2.7 mi ENE of Eagle
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.000, -97.480

Numerous trees were blown down in Newark.

Thunderstorm Wind, Tarrant

When
June 21, 8:57 PM CST
Where
Tarrant County, Saginaw
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.870, -97.370

Large tree limbs were snapped off trees in Saginaw.

Thunderstorm Wind, Tarrant

When
June 21, 8:57 PM CST
Where
Tarrant County, 2.04 mi E of Haslet
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.975, -97.315

A 60 mph wind gust was recorded at Alliance Airport (KAFW).

Thunderstorm Wind, Tarrant

When
June 21, 8:58 PM CST
Where
Tarrant County, 1.46 mi ESE of Westover Hills
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.760, -97.408

Large trees were blown down in the Westworth Village area of Ft. Worth.

Thunderstorm Wind, Tarrant

When
June 21, 9:08 PM CST
Where
Tarrant County, 1.9 mi WSW of Watauga
Measured
50 kt (58 mph) measured gust
Reported by
NWS Employee
Coordinates
32.836, -97.298

A 58 MPH wind gust was measured at the Weather Forecast Office.

Thunderstorm Wind, Bosque

When
June 21, 9:09 PM CST
Where
Bosque County, Meridian
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.920, -97.650

Thunderstorm wind gusts were estimated to be 60 MPH in Meridian.

Thunderstorm Wind, Tarrant

When
June 21, 9:15 PM CST
Where
Tarrant County, 1.25 mi WNW of Ft Worth Mangham Arp
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
32.860, -97.218

Three telephone posts were snapped at their bases near the intersection of Mid Cities Blvd and Holiday Ln in North Richland Hills.

Hail, Navarro

When
June 21, 9:22 PM CST
Where
Navarro County, 2.38 mi SE of Corsicana
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.072, -96.447

Quarter sized hail fell along Interstate 45 near mile marker 229.

Hail, Navarro

When
June 21, 9:32 PM CST
Where
Navarro County, 3.13 mi NE of Pursley
Measured
1 in hail
Reported by
Public
Coordinates
31.950, -96.510

Hail, Dallas

When
June 21, 9:45 PM CST
Where
Dallas County, 3.28 mi E of (Dfw)dallas-Ft Worth
Measured
0.75 in hail
Reported by
Public
Coordinates
32.896, -96.974

Penny sized hail fell near the intersection of Highway 114 and Highway 161 in northwest Dallas.

Thunderstorm Wind, Bosque

When
June 21, 9:45 PM CST
Where
Bosque County, 5.82 mi SE of Lakeside Vlg
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.970, -97.420

A roof was blown off a house near Lake Whitney.

Thunderstorm Wind, McLennan

When
June 21, 9:45 PM CST
Where
McLennan County, McGregor
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.430, -97.420

Large trees and power lines were blown down due to strong thunderstorm winds in McGregor.

Thunderstorm Wind, Hill

When
June 21, 9:50 PM CST
Where
Hill County, 2.59 mi ENE of Whitney
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.982, -97.288

Large trees and power lines were blown down near the intersection of County Road 1240 and County Road 1256.

Thunderstorm Wind, Tarrant

When
June 21, 9:54 PM CST
Where
Tarrant County, Arlington Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.670, -97.100

A 58 MPH wind gust was measured at Arlington Airport (KGKY).

Thunderstorm Wind, McLennan

When
June 21, 10:10 PM CST
Where
McLennan County, Waco
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
31.550, -97.150

Trees and tree limbs were blown down due to strong thunderstorm winds in Waco.

Thunderstorm Wind, Hill

When
June 21, 10:25 PM CST
Where
Hill County, Hubbard
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.850, -96.800

A large metal shed suffered extensive damage due to strong thunderstorm winds.

Thunderstorm Wind, Navarro

When
June 21, 10:55 PM CST
Where
Navarro County, Corsicana
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.100, -96.470

Several large trees were blown down in Corsicana.

Lightning, Collin

When
June 21, 11:18 PM CST
Where
Collin County, Prosper
Property damage
$30,000
Reported by
Public
Coordinates
33.230, -96.820

A lightning strike ignited a house fire in Prosper.

Thunderstorm Wind, Hunt

When
June 21, 11:30 PM CST
Where
Hunt County, 2.22 mi NE of Lake Tawakoni
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
32.900, -96.020

Several large trees were blown down in West Tawakoni.

Thunderstorm Wind, Anderson

When
June 22, 12:45 AM CST
Where
Anderson County, Montalba
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.880, -95.700

Numerous trees were blown down in Montalba due to strong thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322652, 322653, 322655, 322656, 322657, 322667, 322658, 322659, 322660, 322662, 322661, 322663, 322664, 322665, 322666, 322668, 322669, 322670, 322671, 322672, 322673, 322674, 322675, 322676, 322677, 323725, 322678, 322679, 322680, 322681, 322682.